Pennsylvania, 2004

Flash Flood in Pennsylvania, July 14, 2004

July 14, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain from thunderstorms caused Flash Flooding in Dauphin County, especially in Swatara Township. There was flooding behind a local shopping mall, and a road was washed out in Steelton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain from thunderstorms caused Flash Flooding in Dauphin County, especially in Swatara Township. There was flooding behind a local shopping mall, and a road was washed out in Steelton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 2:24 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 14, 2:24 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT WED JUL 14 2004

.AVIATION...

SCATTERED MVFR/IFR IN EVENING TSTMS...THEN MAINLY VFR ACROSS LOWER
SUSQ LATER TNT...WITH MVFR ACROSS NORTHERN AREAS DEVELOPING. EXPECT
MVFR TO LOCAL IFR ACROSS NORTHERN AREAS LATE TNT INTO MIDDAY THU
ACROSS THE N...AND VFR TO SCATTERED MVFR ACROSS CENTRAL AND SOUTH
AREAS.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

SEVERAL LINES OF TSTMS PROGRESSING E ACROSS CWA. MOST INTENSE ONE
ACROSS EASTERN AREAS...STRETCHING FROM SULLIVAN CO S INTO YORK CO.
SEVERAL EMBEDDED MINI BOWS...WITH DISTINCT MESOS IN DAUPHIN/LEBANON
CO. FRONT ADVANCING ACROSS CENTRAL AREAS WITH DECREASING DEWPTS TO
THE W. THIS FRONT HAS MORE SHOWERS/TSTMS ALONG IT...BUT THESE ARE
LOWER TOPPED. STILL COULD BE SOME HAIL AS MID LEVEL CONTINUE TO COOL
RAPIDLY.

TNT...EXPECT TSTM COVERAGE TO DIMINISH BY LATE EVE...BUT STILL
EXPECT SCATTERED TO NUMEROUS SHOWERS ACROSS THE N...AND SCATTERED
ACROSS CENTRAL AREAS. LITTLE OR NO PRECIP EXPECTED ACROSS SE AREAS
AFTER MIDNIGHT IN DEVELOPING DOWNSLOPE FLOW.

THU-FRI NT...NUMEROUS SHOWERS AND ISOLATED TSTMS ACROSS THE N...WITH
DECREASING COVERAGE TO THE S AND E. MAIN ACTIVITY SHOULD BE
DIURNALLY BASED...WITH COVERAGE MORE THU THAN FRI. ALSO...COULD BE
SOME SMALL HAIL WITHIN ANY STRONGER CELLS THAT DO DEVELOP. ELS
QUITE LOW...WHICH SHOULD INHIBIT CONVECTION POTENTIAL AS COMPARED TO
TDY. ALSO...ON THU...MAXES MAY HOLD IN THE MID 60S ACROSS THE FAR
NW...BUT SHOULD REACH M-U 70S ACROSS FAR SE AREAS WHERE BREAKS OF AM
SUN...AND DOWNSLOPE FLOW SHOULD AID IN WARMING. WL BECOME QUITE
BREEZY ON THU AFTN...AND A BIT LESS ON FRI.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

BASED ON 00Z/14 MREFS...WL KEEP CHANCES FOR SHOWERS INTACT FOR SAT
NT-SUN NT WITH POTENTIAL WAVE DEVELOPMENT ACROSS MID ATL COAST. WL
LINGER SLIGHT CHC INTO MON FOR FAR SE...DRY ELSEWHERE. WL KEEP MON
AFTN-WED DRY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ012-018-019-
     025>028-034>036-041-042-045-046-049>053-056>059-063>066 UNTIL 7
     PM EDT.
&&

AVIATION...ONDREJIK
SHORT TERM/LONG TERM...KL
Hazardous weather outlook, Jul 14, 5:06 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 AM EDT WED JUL 14 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151005-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
606 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

DEEPENING LOW PRESSURE AT THE SURFACE AND ALOFT OVER LAKE HURON THIS
MORNING WILL MOVE SLOWLY SOUTHEAST TODAY. A STRONG COLD FRONT
EXTENDING SOUTH FROM THE LOW WILL SWEEP ACROSS CENTRAL PENNSYLVANIA
AND THE SUSQUEHANNA VALLEY DURING THE AFTERNOON HOURS.

THUNDERSTORMS WILL BE WIDESPREAD ALONG AND IN ADVANCE OF THIS FRONT.
SOME OF THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS AROUND 60 MPH.

IN ADDITION...LOCALLY HEAVY RAIN OF OVER AN INCH IN A 30 TO 60 MINUTE
PERIOD FROM THE THUNDERSTORMS COULD PRODUCE MINOR FLOODING PROBLEMS
ALONG SMALL STREAMS...ON ROADS...AND THROUGHOUT POOR DRAINAGE AREAS.

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO SEVERE WEATHER IS ANTICIPATED.

LAMBERT

In the hours before

Special weather statement, Jul 14, 10:48 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 AM EDT WED JUL 14 2004

PAZ010-141630-
ELK-
1148 AM EDT WED JUL 14 2004

...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...

AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR RIDGWAY AROUND 1210
PM...JOHNSONBURG AROUND 1215 PM...WILCOX AROUND 1220 PM...EAST
BRANCH DAM AND ST. MARYS AROUND 1225 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ADDITIONALLY...DANGEROUS LIGHTNING WILL BE PRESENT IN THIS
THUNDERSTORM. WHEN THE STORM APPROACHES...MOVE INDOORS AND AVOID
PLUMING AND ELECTRICAL ITEMS IN YOUR HOME. STAY AWAY FROM WINDOWS.

ONDREJIK
Special weather statement, Jul 14, 11:42 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT WED JUL 14 2004

PAZ006-011-141730-
CAMERON-POTTER-
1242 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS WILL AFFECT CAMERON AND POTTER COUNTIES...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EMPORIUM...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR WHARTON AROUND 1250 PM...CHERRY SPRINGS
STATE PARK AROUND 110 PM...OLE BULL STATE PARK AROUND 115 PM...LYMAN
RUN STATE PARK AND DENTON HILL STATE PARK AROUND 125 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

ONDREJIK/HEAD
Special weather statement, Jul 14, 12:21 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT WED JUL 14 2004

PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-142300-
ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL
PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING
PA-SULLIVAN PA-UNION PA-YORK PA-
121 PM EDT WED JUL 14 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

The radar

The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dauphin

When
July 14, 2:30 PM EST to 5:30 PM EST
Where
Dauphin County, Steelton
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413554.